Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Pediatric Monoamine Oxidase Inhibitor Toxicity Follow-up

  • Author: Soumya Ganapathy, MD; Chief Editor: Timothy E Corden, MD  more...
 
Updated: Jan 15, 2015
 

Further Inpatient Care

See the list below:

  • Patients with monoamine oxidase inhibitor (MAOI) overdoses should be admitted to the hospital primarily because of the prolonged latent stage.
  • All patients with suspected MAOI ingestion require 24 hours of ICU care or frequent monitoring in an inpatient facility.
Next

Inpatient & Outpatient Medications

See the list below:

  • Avoid indirect sympathomimetics and foods that contain tyramine.
  • Avoid drugs such as meperidine, dextromethorphan, and SSRIs (eg, fluoxetine, sertraline) because they can lead to a hyperserotonergic state.
  • Avoid ketamine.
Previous
Next

Transfer

See the list below:

  • Any child with evidence of MAOI toxicity should be stabilized and transferred to a tertiary pediatric center.
Previous
Next

Deterrence/Prevention

See the list below:

  • Keep medications and other ingestible substances locked or safely stored where children cannot reach them.
Previous
Next

Complications

See the list below:

  • Pulmonary edema
  • Coma
  • Myocardial ischemia
  • Intracerebral hemorrhage
  • Rhabdomyolysis
  • Acute renal failure
  • Disseminated intravascular coagulation
  • Hemolysis
  • Subarachnoid hemorrhage
  • Serotonin syndrome
Previous
Next

Prognosis

See the list below:

  • Mortality and morbidity are dependent on the time of presentation, the occurrence of co-ingestions, and the status of the patient upon his or her arrival in the emergency department.
  • Most patients recover without sequelae when given careful supportive care.
Previous
Next

Patient Education

See the list below:

Previous
 
Contributor Information and Disclosures
Author

Soumya Ganapathy, MD Department of Emergency Medicine, Beverly Hospital

Soumya Ganapathy, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

Coauthor(s)

Frank A Maffei, MD, FAAP Associate Professor of Pediatrics, Temple University School of Medicine; Medical Director, Pediatric Intensive Care Unit, Janet Weis Children's Hospital at Geisinger Health System

Frank A Maffei, MD, FAAP is a member of the following medical societies: American Academy of Pediatrics

Disclosure: Nothing to disclose.

Specialty Editor Board

Mary L Windle, PharmD Adjunct Associate Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Nothing to disclose.

Jeffrey R Tucker, MD Assistant Professor, Department of Pediatrics, Division of Emergency Medicine, University of Connecticut School of Medicine, Connecticut Children's Medical Center

Disclosure: Received salary from Merck for employment.

Chief Editor

Timothy E Corden, MD Associate Professor of Pediatrics, Co-Director, Policy Core, Injury Research Center, Medical College of Wisconsin; Associate Director, PICU, Children's Hospital of Wisconsin

Timothy E Corden, MD is a member of the following medical societies: American Academy of Pediatrics, Phi Beta Kappa, Society of Critical Care Medicine, Wisconsin Medical Society

Disclosure: Nothing to disclose.

Additional Contributors

Michael E Mullins, MD Assistant Professor, Division of Emergency Medicine, Washington University in St Louis School of Medicine; Attending Physician, Emergency Department, Barnes-Jewish Hospital

Michael E Mullins, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians

Disclosure: Received stock ownership from Johnson & Johnson for none; Received stock ownership from Savient Pharmaceuticals for none.

References
  1. Woytowish MR, Maynor LM. Clinical relevance of linezolid-associated serotonin toxicity. Ann Pharmacother. 2013 Mar. 47(3):388-97. [Medline].

  2. Dawson JK, Earnshaw SM, Graham CS. Dangerous monoamine oxidase inhibitor interactions are still occurring in the 1990s. J Accid Emerg Med. 1995 Mar. 12(1):49-51. [Medline].

  3. Hazell P. Depression in children and adolescents. Clin Evid (Online). 2009 Jan 7. 2009:[Medline].

  4. Culpepper L. Reducing the Burden of Difficult-to-Treat Major Depressive Disorder: Revisiting Monoamine Oxidase Inhibitor Therapy. Prim Care Companion CNS Disord. 2013. 15(5):[Medline]. [Full Text].

  5. Shulman KI, Herrmann N, Walker SE. Current place of monoamine oxidase inhibitors in the treatment of depression. CNS Drugs. 2013 Oct. 27(10):789-97. [Medline].

  6. Jarrott B, Vajda FJ. The current status of monoamine oxidase and its inhibitors. Med J Aust. 1987 Jun 15. 146(12):634-8. [Medline].

  7. Larsen JK. MAO inhibitors: pharmacodynamic aspects and clinical implications. Acta Psychiatr Scand Suppl. 1988. 345:74-80. [Medline].

  8. Mowry JB, Spyker DA, Cantilena LR Jr, Bailey JE, Ford M. 2012 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 30th Annual Report. Clin Toxicol (Phila). 2013 Dec. 51(10):949-1229. [Medline]. [Full Text].

  9. Stewart JW, Thase ME. Treating DSM-IV depression with atypical features. J Clin Psychiatry. 2007 Apr. 68(4):e10. [Medline].

  10. Bosse GM, Matyunas NJ. Delayed toxidromes. J Emerg Med. 1999 Jul-Aug. 17(4):679-90. [Medline].

  11. Dilsaver SC. Monoamine oxidase inhibitor withdrawal phenomena: symptoms and pathophysiology. Acta Psychiatr Scand. 1988 Jul. 78(1):1-7. [Medline].

  12. Engorn B, Flerlage J, eds. The Harriet Lane Handbook. A Manual for Pediatric House Officers. 20th ed. Philadelphia: Saunders; 2015.

  13. Feinberg SS. Combining stimulants with monoamine oxidase inhibitors: a review of uses and one possible additional indication. J Clin Psychiatry. 2004 Nov. 65(11):1520-4. [Medline].

  14. Frazer A, Conway P. Pharmacologic mechanisms of action of antidepressants. Psychiatr Clin North Am. 1984 Sep. 7(3):575-86. [Medline].

  15. Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth. 2005 Oct. 95(4):434-41. [Medline].

  16. Hyman Rapaport M. Translating the evidence on atypical depression into clinical practice. J Clin Psychiatry. 2007. 68 Suppl 3:31-6. [Medline].

  17. Krishnan KR. Revisiting monoamine oxidase inhibitors. J Clin Psychiatry. 2007. 68 Suppl 8:35-41. [Medline].

  18. Linden CH, Rumack BH, Strehlke C. Monoamine oxidase inhibitor overdose. Ann Emerg Med. 1984 Dec. 13(12):1137-44. [Medline].

  19. Lucena MI, Carvajal A, Andrade RJ, Velasco A. Antidepressant-induced hepatotoxicity. Expert Opin Drug Saf. 2003 May. 2(3):249-62. [Medline].

  20. Rapaport MH. Dietary restrictions and drug interactions with monoamine oxidase inhibitors: the state of the art. J Clin Psychiatry. 2007. 68 Suppl 8:42-6. [Medline].

  21. Sarko J. Antidepressants, old and new. A review of their adverse effects and toxicity in overdose. Emerg Med Clin North Am. 2000 Nov. 18(4):637-54. [Medline].

  22. Siderowf A, Kurlan R. Monoamine oxidase and catechol-O-methyltransferase inhibitors. Med Clin North Am. 1999 Mar. 83(2):445-67. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.